Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 22, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 29, 2012, 6:52 PM EST for Russell County, Wise County, Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 29, 2012, 6:52 PM EST (23:52 UTC)
- Expired
- Feb 29, 2012, 7:30 PM EST
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Russell County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 109 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 29, 7:15 PM EST | TSTM WND DMG | Coeburn, VA | TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 29, 12:31 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
856
WUUS54 KMRX 292352
SVRMRX
VAC167-195-010030-
/O.NEW.KMRX.SV.W.0022.120229T2352Z-120301T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE-TRI CITIES TN
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
652 PM EST WED FEB 29 2012
THE NATIONAL WEATHER SERVICE IN KNOXVILLE-TRI CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL RUSSELL COUNTY IN SOUTHWEST VIRGINIA
EAST CENTRAL WISE COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 730 PM EST
* AT 647 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR COEBURN...MOVING
EAST AT 55 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST.
PAUL AND CASTLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3697 8235 3700 8230 3700 8226 3686 8226
3686 8240 3689 8241 3688 8257 3697 8259
3702 8243
TIME...MOT...LOC 2353Z 261DEG 49KT 3694 8243
$$1 follow-up statement
191
WWUS54 KMRX 010015
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE-TRI CITIES TN
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
715 PM EST WED FEB 29 2012
VAC195-010025-
/O.CAN.KMRX.SV.W.0022.000000T0000Z-120301T0030Z/
WISE VA-
715 PM EST WED FEB 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WISE COUNTY IS
CANCELLED...
THE STORM HAS MOVED OUT OF WISE COUNTY AND NO LONGER POSES A THREAT
OF PRODUCING SEVERE WEATHER.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3690 8227 3686 8226 3686 8240 3688 8241
3691 8230 3696 8231 3698 8232 3700 8230
3700 8226
TIME...MOT...LOC 0015Z 261DEG 49KT 3698 8206
$$
VAC167-010030-
/O.CON.KMRX.SV.W.0022.000000T0000Z-120301T0030Z/
RUSSELL VA-
715 PM EST WED FEB 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST
FOR WEST CENTRAL RUSSELL COUNTY...
AT 711 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 60 MPH. THIS STORM WAS LOCATED OVER NORTHERN RUSSELL
COUNTY...MOVING EAST AT 55 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3690 8227 3686 8226 3686 8240 3688 8241
3691 8230 3696 8231 3698 8232 3700 8230
3700 8226
TIME...MOT...LOC 0015Z 261DEG 49KT 3698 8206
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 6:47 PM EST, 5 minutes earlier.
Area forecast discussion, Feb 29, 6:47 PM EST, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 647 PM EST WED FEB 29 2012 .AVIATION...A COLD FRONT TRACKING THROUGH THE AREA BRINGING MVFR CONDITIONS AND THUNDERSTORMS ALONG WITH GUSTY SOUTHWEST WIND EARLY IN THE TAF PERIOD. MAY SEE BELOW MVFR WITH THE HEAVIER STORMS...BUT WILL KEEP IT MVFR. IMPROVING CONDITIONS SHOULD RETURN BY 14-15Z. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GH
Hazardous weather outlook, Feb 29, 9:16 AM EST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 916 AM EST WED FEB 29 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-011430- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 916 AM EST WED FEB 29 2012 /816 AM CST WED FEB 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING ACROSS EAST TENNESSEE...EXTREME SOUTHWESTERN NORTH CAROLINA AND A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO QUARTER SIZE OR LARGER...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH... AND A FEW TORNADOES ARE EXPECTED TO OCCUR WITH THE STRONGEST STORMS. A LINE OF STRONG TO SEVERE STORMS CONTINUED TO DEVELOP THIS MORNING ACROSS NORTHWEST MISSISSIPPI AND WESTERN KENTUCKY...AHEAD OF A STRONG COLD FRONT. THESE THUNDERSTORMS WILL MOVE EAST INTO THE NORTHWEST SECTIONS OF THE AREA DURING THE AFTERNOON...THEN MOVE THROUGH THE REST OF THE AREA LATE THIS AFTERNOON AND EVENING. THE THREAT HAS BEEN UPGRADED FROM SLIGHT TO MODERATE...SO A GREATER COVERAGE OF SEVERE STORMS IS EXPECTED...WITH A GREATER THREAT OF TORNADOES AS WELL. GET PREPARED NOW FOR THIS SEVERE WEATHER EVENT...AND PLAN WHERE YOU WILL GO IF WARNINGS ARE ISSUED FOR YOUR AREA. LATE TONIGHT...STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THE AIR MASS BECOMES MORE STABLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA SATURDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE TENNESSEE VALLEY ON FRIDAY. ANOTHER AREA OF ORGANIZED CONVECTION WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THIS ACTIVITY WILL LIKELY MOVE THROUGH THE REGION FRIDAY NIGHT. THIS SECOND ROUND OF ACTIVITY ALSO POSES A THREAT FOR SEVERE THUNDERSTORMS. THE MAIN THREATS BEING DAMAGING WINDS...PLUS HAIL UP TO ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS VERY LIKELY THIS AFTERNOON AND EVENING...AND THEN AGAIN ON FRIDAY NIGHT. TG
In the hours before
Local storm report, Feb 29, 5:30 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL SUNBRIGHT 36.24N 84.67W
02/29/2012 E0.25 INCH MORGAN TN 911 CALL CENTER
PEA SIZED HAIL...REPORTED BY DISPATCH.
&&Special weather statement, Feb 29, 6:15 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE-TRI CITIES TN ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA 615 PM EST WED FEB 29 2012 TNZ012-013-035>037-069-010000- 615 PM EST WED FEB 29 2012 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN ANDERSON...MORGAN...UNION...CAMPBELL...SCOTT AND KNOX COUNTIES UNTIL 700 PM EST... AT 610 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WARTBURG...MOVING EAST AT 60 MPH. WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS ANDERSON...MORGAN...UNION...CAMPBELL...SCOTT AND KNOX COUNTIES THROUGH 700 PM EST. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE WARTBURG...SLICK ROCK...PETROS...SMOKEY JUNCTION...NORMA... ROSEDALE...JACKSBORO...CLINTON...CARYVILLE...LAKE CITY...DISNEY... POWELL...NORRIS...LA FOLLETTE AND PAULETTE.
Special weather statement, Feb 29, 6:37 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE-TRI CITIES TN ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA 637 PM EST WED FEB 29 2012 VAZ002-005-006-010030- 637 PM EST WED FEB 29 2012 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN SCOTT...CITY OF NORTON...RUSSELL AND WISE COUNTIES UNTIL 730 PM EST... AT 634 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER APPALACHIA...MOVING EAST AT 40 MPH. WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS SCOTT... CITY OF NORTON...RUSSELL AND WISE COUNTIES THROUGH 730 PM EST. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE PARDEE...APPALACHIA... NORTON...WISE...COEBURN...ST. PAUL AND CASTLEWOOD.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 5:48 PM EST | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise, City of Norton | 42 min |
| Feb 29, 6:00 PM EST | Tornado Warning | MRX | Russell, Scott, Wise, City of Norton | 30 min |
| Feb 29, 6:29 PM EST | Tornado Warning | MRX | Russell, Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.